Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 259, NWS Norman, OK

May 9, 2016Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 9, 2016, 8:23 PM CDT for Kay County, Oklahoma. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2016, 8:23 PM CDT (01:23 UTC)
Expired
May 9, 2016, 8:45 PM CDT
In force
22 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Kay County, OK

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:07 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS54 KOUN 100123
SVROUN
OKC071-100145-
/O.NEW.KOUN.SV.W.0259.160510T0123Z-160510T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KAY COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 845 PM CDT

* AT 822 PM CDT...A LARGE SEVERE THUNDERSTORM EXTENDED FROM 4 MILES
  NORTHWEST OF HARDY TO 8 MILES NORTH OF KAW CITY TO KAW
  LAKE...MOVING EAST AT 35 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KAW CITY...KAW LAKE AND HARDY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR KAW LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3675 9688 3675 9689
      3673 9691 3673 9692 3700 9688 3700 9675
TIME...MOT...LOC 0122Z 258DEG 32KT 3700 9686 3689 9688 3679 9689 

HAIL...2.00IN
WIND...60MPH
 
$$

11
1 follow-up statement
446 
WWUS54 KOUN 100141
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
841 PM CDT MON MAY 9 2016

OKC071-100150-
/O.EXP.KOUN.SV.W.0259.000000T0000Z-160510T0145Z/
KAY OK-
841 PM CDT MON MAY 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KAY COUNTY WILL
EXPIRE AT 845 PM CDT...
    
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE HARDY DOWN TO KAW LAKE.

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3675 9688 3675 9689
      3673 9691 3673 9692 3700 9688 3700 9675
TIME...MOT...LOC 0139Z 258DEG 32KT 3700 9686 3689 9688 3679 9689 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:45 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 9, 6:45 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT MON MAY 9 2016

.DISCUSSION...
THE 00Z AVIATION DISCUSSION FOLLOWS....

&&

.AVIATION...
A FEW THUNDERSTORMS WILL CONTINUE UNTIL ABOUT 03Z AROUND
KPNC...BUT ALL OTHER STORMS WILL BE CONFINED TO THE EASTERN 1/3 OF
OKLAHOMA AFTER 00Z. AFTER SUNSET...WINDS AT MOST SITES WILL DROP
OFF TO LIGHT AND VARIABLE. TOWARD SUNRISE...SOUTHEAST WINDS WILL
BECOME DOMINANT...AND WILL INCREASE SLOWLY IN SPEED THROUGH THE
MORNING AND INTO THE AFTERNOON.

CMS
&&

.PREV DISCUSSION... /ISSUED 232 PM CDT MON MAY 9 2016/

DISCUSSION...
ATTENTION IS PRIMARILY ON THE CONVECTION THIS AFTERNOON AND THIS
EVENING. ALTHOUGH SOME OF THE ACTIVITY WILL BE MOVING EAST OF THE
AREA BY 00Z... THE HRRR AND RAP SHOW SOME LINGERING SHOWERS AFTER
00Z... ESPECIALLY IN NORTH CENTRAL OKLAHOMA... SO HAVE INCREASED
POPS HIGHER THAN INITIALIZATION OR SYNOPTIC MODELS WOULD GIVE FOR
THIS EVENING. AS DISCUSSED ELSEWHERE... THERE ARE TWO AREAS OF
SEVERE WEATHER THREAT. THE FIRST WILL BE IN THE SOUTHEAST WITH
HIGHER LOW-LEVEL MOISTURE AND IMPROVING WIND FIELDS WITH TIME THAT
WILL LEAD TO SEVERE STORM POTENTIAL AND SOME TORNADO RISK. FARTHER
NORTH... AIRMASS WILL HAVE WHAT EVOLVES INTO A MORE INVERTED-V
LOOK TO THE SOUNDING SO WIND WILL BE THE PRIMARY THREAT TO THE
NORTH. DRYLINE PUSHES THE MOISTURE OUT OF MOST OF THE AREA THIS
EVENING ALTHOUGH IT WILL REMAIN LURKING IN THE SOUTHEAST CORNER OF
THE AREA OR JUST TO THE SOUTHEAST. A COLD FRONT WILL MOVE INTO THE
NORTHWEST PART OF THE AREA THIS EVENING BEFORE STALLING OUT AND
WASHING OUT. BUT THEN TOMORROW IT WILL BE VERY WARM... ESPECIALLY
SOUTHWEST WHERE TEMPERATURES WILL PUSH WELL INTO THE 90S. THEN A
MORE SIGNIFICANT FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY
BRING STORM CHANCES AND THEN COOLER WEATHER FOR THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  89  66  85 /  20   0  10  30
HOBART OK         56  92  64  86 /  10   0  10  10
WICHITA FALLS TX  58  95  67  88 /  10   0  10  30
GAGE OK           52  90  56  78 /  10   0  10  10
PONCA CITY OK     55  88  66  84 /  40   0  20  20
DURANT OK         65  90  68  85 /  30  10  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/03/23
Hazardous weather outlook, May 9, 12:01 PM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1201 PM CDT MON MAY 9 2016

OKZ004>048-050>052-TXZ083>090-101715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1201 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK FOR SEVERE STORMS ACROSS THE EASTERN HALF OF
OKLAHOMA.

LOCATION...
AN ENHANCED RISK COVERS AN AREA EAST OF A LINE FROM PONCA CITY AND
STILLWATER... SOUTH TO TECUMSEH... TO MADILL OKLAHOMA. A SLIGHT
RISK IS WEST OF THE ENHANCED RISK AND COVERS AN AREA EAST OF A
LINE FROM MEDFORD... TO OKLAHOMA CITY AND LINDSEY... TO HEALDTON
OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 2 PM UNTIL
7 PM.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS TO 70
MPH WILL BE THE MAIN CONCERNS THIS AFTERNOON AND EVENING.
HOWEVER... AN ISOLATED TORNADO WILL BE POSSIBLE WITH THE GREATEST
POTENTIAL IN THE ENHANCED RISK AREA.

DISCUSSION...
A DRYLINE IS EXPECTED TO MOVE EAST TODAY REACHING THE VICINITY OF
THE I-35 CORRIDOR EARLY THIS AFTERNOON. SCATTERED STORMS ARE
EXPECTED TO DEVELOP ALONG AND EAST OF THIS BOUNDARY THIS
AFTERNOON. THESE STORMS COULD DEVELOP AS EARLY AS 2 PM.
INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SOME OF THE
STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN CONCERNS BUT A FEW TORNADOES WILL ALSO BE POSSIBLE. THE
POTENTIAL FOR STORMS WILL END FROM WEST TO EAST LATER THIS
AFTERNOON AND EARLY EVENING.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
THUNDERSTORM CHANCES WILL RETURN WEDNESDAY AND WEDNESDAY NIGHT AS
A COLD FRONT MOVES ACROSS THE REGION. SOME OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH A MARGINAL RISK SOUTHEAST OF A LINE
FROM NEAR ENID AND WATONGA... TO HOBART AND ALTUS OKLAHOMA... TO
VERNON AND BENJAMIN TEXAS. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN CONCERNS.

ANOTHER ROUND OF SHOWER AND THUNDERSTORM CHANCES WILL BEGIN
FRIDAY AND CONTINUE INTO THE WEEKEND AS ANOTHER FRONT MOVES ACROSS
THE REGION. SOME STRONG TO SEVERE STORMS MAY BE POSSIBLE.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, May 9, 6:44 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             5 SSW RENFROW           36.86N 97.69W
05/09/2016  E1.75 INCH       GRANT              OK   STORM CHASER

&&

MAHALE
Local storm report, May 9, 7:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 S BRAMAN              36.87N 97.33W
05/09/2016  E1.00 INCH       KAY                OK   EMERGENCY MNGR

&&

MAHALE
Local storm report, May 9, 7:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             BLACKWELL               36.80N 97.28W
05/09/2016  E2.00 INCH       KAY                OK   BROADCAST MEDIA

            FALLING ON NORTH SIDE OF BLACKWELL.

&&

TLINDLEY
Local storm report, May 9, 7:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 N BLACKWELL           36.83N 97.28W
05/09/2016  E1.75 INCH       KAY                OK   EMERGENCY MNGR

&&

TLINDLEY
Local storm report, May 9, 8:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
810 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             NEWKIRK                 36.88N 97.06W
05/09/2016  E1.50 INCH       KAY                OK   PUBLIC

            RELAYED VIA MPING.

&&

MAHALE
Special weather statement, May 9, 8:13 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT MON MAY 9 2016

OKZ008-100130-
KAY OK-
813 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KAY COUNTY UNTIL 830
PM CDT...

AT 809 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
NEWKIRK...MOVING EAST AT 30 MPH. STRONG WIND GUSTS WILL BE SEEN WELL
SOUTH OF THE STORM. THIS WILL INCLUDE MUCH OF KAW LAKE AND KAW CITY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
KAW CITY AND KAW LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR KAW LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3678 9676 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3675 9687 3675 9689
      3673 9691 3668 9693 3669 9701 3680 9705
      3682 9675
TIME...MOT...LOC 0109Z 266DEG 27KT 3687 9696

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:25 PM CDTSevere Thunderstorm WarningOUNKay65 min
May 9, 7:27 PM CDTSevere Thunderstorm WarningOUNAtoka18 min
May 9, 8:13 PM CDTSpecial Weather StatementOUNKay17 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.